Alert archive / Oregon / Winter Storm Warnings in 2005

Winter Storm Warning 4, NWS Portland, OR

December 18, 2005

NWS Portland, OR issued this winter storm warning at Dec 18, 2005, 4:23 AM PST. It took effect at Dec 18, 2005, 2:00 PM PST. It was in force for 52 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2005, 4:23 AM PST (12:23 UTC)
In effect from
Dec 18, 2005, 2:00 PM PST
Expired
Dec 20, 2005, 6:00 PM PST
In force
52 hr
Issued by
NWS Portland, OR

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this winter storm warning went out at Dec 18, 2:30 AM PST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 18, 2:30 AM PST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST SUN DEC 18 2005

.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE PACIFIC NORTHWEST WILL
WEAKEN AS A SYSTEM MOVES INTO THE AREA TODAY AND IS EXPECTED TO
IMPACT THE AREA LATE THIS AFTERNOON INTO MON. THIS SYSTEM COULD BRING
FREEZING RAIN TO THE NORTH HALF OF THE FORECAST AREA...ESPECIALLY THE
COLUMBIA GORGE. FREEZING RAIN WILL REMAIN A THREAT IN THE COLUMBIA
GORGE THROUGH THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...DEFORMATION BAND OF PRECIPITATION LAST NIGHT THAT
BROUGHT LIGHT FREEZING PRECIPITATION TO THE SOUTH WILLAMETTE VALLEY
LOCATIONS IS HAS ALL BUT DISSIPATED AND LAY ALONG A LINE FROM CLATSOP
COUNTY TO SOUTHERN CLACKAMAS COUNTY AT 2 AM. BIGGER CONCERN IS LATER
TODAY AND MON AS MODELS SHOWS STRONGER FRONTAL SYSTEM APPROACHING
FROM THE SOUTH BRINGING MOISTURE AND THREAT OF FREEZING PRECIP.
CURRENT INDICATIONS ARE FREEZING PRECIPITATION THREAT WILL BE IN THE
GORGE...FOOTHILLS...CENTRAL AND NORTHERN WILLAMETTE VALLEY...NORTH
COAST RANGE...AND CLARK AND COWLITZ COUNTIES. EXPECT WIND IN THE
GORGE TO PEAK LATER TODAY AS GRADIENT THROUGH THE GORGE INCREASES
WITH APPROACH OF LOW PRES SYSTEM.  WARM FRONT REACHES THE SOUTHERN
AREAS BY 22Z SUN...THEN UP TO THE NORTH AROUND 03Z. ETA BUFR SOUNDING
FOR KPDX IMPLIES A MIXTURE OF PRECIP TYPES 06Z MON. MAY EVEN GET A
BRIEF BURST OF SNOW OR SLEET IN THE GORGE AND AREAS NEAR GORGE OUTLET
BEFORE SWITCHING TO FREEZING RAIN. THE GORGE WILL LIKELY BE
TREACHEROUS SUN NIGHT. HAVE UPGRADED WINTER STORM WATCH TO WARNING
FOR THE MORNING ISSUANCE.

STRONG EAST WINDS CONTINUE TO BLOW THROUGH THE GORGE...TOUGH HAVE
EASED A BIT DURING THE NIGHT. WIND GUSTS IN THE EAST
PORTLAND/VANCOUVER METRO AREA APPROACHED HIGH WIND LEVELS SAT
AFTERNOON WITH THE APPROACH OF A WEAK SYSTEM. THE ETA12 MODEL
CONTINUES TO INDICATE STRONGER EASTERLY WINDS IN THE 50 TO 55 KT
RANGE AT AROUND 925 MB FOR LATER THIS MORNING THROUGH THE
AFTERNOON...WHICH COULD SURFACE AT TIMES AS FLOW REVERSAL ABOVE 850
MB DEVELOPS. CONFIDENCE HIGH ENOUGH FOR HIGH WIND WARNING ISSUANCE.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
12Z GFS SOLUTION TRENDING MORE TOWARDS BETTER PERFORMING ECMWF WITH
SIGNIFICANT SHORTWAVE ON THURS PUSHING NORTHWARD OVER THE RIDGE
RATHER THAN SPLITTING INTO A SOUTHERN STREAM. SOME SPREAD IN
ENSEMBLES WITH MOST MEMBERS IN AGREEMENT WITH EC SOLUTION...HOWEVER
HAVE NOT TOTALLY ELIMINATED THE POSSIBILITY OF A SPLITTING SYSTEM
GIVEN STRONG NORTHWESTERLY UPPER JET PUSHING TOWARDS THE CENTRAL
CALIF COAST. THUS...MADE ONLY MINOR CHANGES IN GRIDS...MAINLY A
SLIGHT BUMP UP IN TEMPERATURES AND SNOW LEVELS GIVEN THE LIKELIHOOD
OF 558+ THICKNESSES BY MID/LATE NEXT WEEK. ONLY EXCEPTION TO THIS
WOULD BE IN THE COLUMBIA GORGE WHERE LOW LEVEL EASTERLIES WILL LIKELY
CONTINUE TO PULL CONTINENTAL AIR WESTWARD UNTIL A MORE SIGNIFICANT
SURFACE WARM FRONT VEERS THE FLOW MORE SOUTHERLY ON THURS.

&&

.AVIATION...RATHER DRY AIR MASS WITH CONTINUE OFFSHORE FLOW. THRU
GORGE PRESSURE GRADIENTS HOLDING AROUND 9 TO 10 MB OFFSHORE...SO
EXPECT STRONG EAST WINDS THROUGH THE WESTERN GORGE TO CONTINUE
OVERNIGHT. SHOULD BE ENOUGH OFFSHORE FLOW TO KEEP MOST AREAS FOG
FREE. ONLY CONCERN IS A LIGHT BAND OF FREEZING RAIN AND/OR SLEET
OCCURRING BETWEEN SALEM AND EUGENE. SHOULD DISSIPATE AS MOVES N INTO
MUCH DRIER AIR. WILL STILL HAVE LOCAL POCKETS OF LIFR CONDITIONS AT
KEUG AFTER MIDNIGHT. CURRENT TAFS LOOK REASONABLE SO NO MAJOR
CHANGES EXPECTED FOR UPCOMING 06Z TAFS.
TAFCASTER...ROCKEY.
&&

.MARINE...SOLID SMALL CRAFT ADVISORY CONDITIONS ON THE OPEN WATERS.
NO CHANGE EXPECTED OVER THE NEXT 12 TO 24 HOURS. AFTERWARDS...WILL
HAVE TO DEAL WITH INCREASING WINDS. POSTED GALE WARNING...MAINLY FOR
GUSTS...FOR SUN EVENING INTO MON. SWELL HOLDS AROUND 10 TO 12 FT...
BUT LOOKS LIKE STEADILY BUILDING SWELL FOR MON NIGHT. WILL BE 20 TO
24 FT TUE INTO THU AS A MUCH MORE ACTIVE WEATHER PATTERN SETS UP FOR
THE NE PAC.

&&

.PRELIMINARY POINT POPS
AST 16673  PDX 17773  SLE 36663  EUG 46643
&&

.PQR WATCHES/WARNINGS/ADVISORIES

.OR/WA...WINTER STORM WARNING TONIGHT THROUGH TUES MORNING FOR
          NORTHERN WILLAMETTE VALLEY...COLUMBIA RIVER
          GORGE...NORTH COAST RANGE...CLARK COUNTY...I-5
          CORRIDOR IN COWLITZ COUNTY.
         WINTER STORM WARNING SUN AFTERNOON THROUGH MON MORNING FOR
          CENTRAL WILLAMETTE VALLEY...CASCADES AND FOOTHILLS.
         HIGH WIND WARNING WA CASCADE FOOTHILLS AND EAST
          PORTLAND/VANCOUVER METRO AREA TODAY.
         GALE WARNING CAPE SHOALWATER TO FLORENCE THROUGH MONDAY.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TODAY.
.OR......AIR STAGNATION ADVISORY FOR SOUTH WILLAMETTE VALLEY THROUGH
          THIS MORNING.

&&

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 17, 5:38 AM PST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
538 AM PST SAT DEC 17 2005

ORZ006-007-181345-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
538 AM PST SAT DEC 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

AN AIR STAGNATION ADVISORY IS IN EFFECT FOR THE CENTRAL WILLAMETTE
VALLEY AND WASHINGTON COUNTY IN THE NORTH WILLAMETTE VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN AIR STAGNATION ADVISORY IS IN EFFECT FOR THE CENTRAL WILLAMETTE
VALLEY AND WASHINGTON COUNTY IN THE NORTH WILLAMETTE VALLEY
SUNDAY MORNING. THERE IS A CHANCE OF LIGHT FREEZING RAIN SUNDAY
NIGHT IN THE CENTRAL WILLAMETTE VALLEY...AND IN THE NORTH
WILLAMETTE VALLEY SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ001>005-010>013-WAZ019>022-039-040-181345-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
538 AM PST SAT DEC 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF LIGHT FREEZING RAIN IN THE NORTH COAST
RANGE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ009-WAZ023-181345-
WESTERN COLUMBIA RIVER GORGE-
538 AM PST SAT DEC 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS OF 55 TO 65 MPH ARE EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND LIGHT FREEZING RAIN ARE POSSIBLE SUNDAY NIGHT THROUGH
WEDNESDAY MORNING. WIND GUSTS TO 70 MPH ARE EXPECTED SUNDAY AND
SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS FOR WIND WOULD BE APPRECIATED TODAY AND TONIGHT.

ORZ008-181345-
SOUTH WILLAMETTE VALLEY-
538 AM PST SAT DEC 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN AIR STAGNATION ADVISORY IN EFFECT TODAY AND TONIGHT. LOCAL
DENSE FREEZING FOG WILL PERSIST THROUGH THE MORNING. THERE IS A
SLIGHT CHANCE OF LIGHT FREEZING RAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN AIR STAGNATION ADVISORY IS IN EFFECT THROUGH THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 8:40 PM PSTHigh Wind WatchPQR8 hr
Dec 18, 4:24 AM PSTHigh Wind WarningPQR9 days
Dec 18, 10:18 AM PSTFreezing Rain AdvisoryPQR26 hr

Nearby

Winter Storm Warnings in Oregon, 2005Winter Storm Warnings in Washington, 2005Every winter storm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.